Today, I’m doing something scary.

Really scary.

I’m stripping down for the internet.

Okay, not completely, but it’s about to get raw and real. And probably a little all over the place.

I’ve debated going off of many of my medications for awhile. Particularly the ones that mess with my metabolism or are mostly to counteract other meds. I’ve ended up in this loop of needing med one to help with x, but it causes y. So then med two helps with y, but causes z. It’s a vicious circle, and I end up this mess of symptoms.

I talked to my doctor, and while he wasn’t completely on board, he’s okay with me stopping almost half of my medications (five, to be exact). A few I had to taper, which I’ve been doing for the past few weeks. But, today’s the day.

Today’s the day I’m no longer taking them.

The most notable end? Prednisone.

I’ve tried to stop prednisone many times before. I don’t feel that it really helps that much, plus I’ve put on 40 pounds while taking it during the past two years. Every time I’ve tried to stop, I’ve had a new type of flare—something that I wasn’t taking prednisone for to begin with.

So, I’ve had to start taking it again. It’s equally heart-breaking every time.

This time, I’m not going back. Not for several months at least. I need to give my body time to adapt, and hopefully I’ll be able to manage symptoms in other ways (and finally fit into my clothes again).

Each week, I’m going to do a wrap-up post. What went right, what went wrong, how I’m feeling, and my progress back to my pre-prednisone self.

Along with my physical health, my mental health has been terrible lately—which is only made worse when I look at where I am now. It makes me want to skip the gym and cozy up with a glass of wine instead.

But I used to love working out, especially running.

It was my daily escape. When I learned that my knees were shot and I’d need to find a replacement exercise, I didn’t want to. My physical therapist tried to convince me to start swimming, but who wants to put on a bathing suit when your 40 pounds heavier than what feels like you?

Hard pass on that one.

Plus, it’s just embarrassing when you don’t feel like yourself. It can be difficult to put yourself in front of people—self-care goes out the window.

Physical health and mental health can be so closely tied. You neglect one, and the other decreases as well. Then you end up in a downward spiral that seems impossible to emerge from.

So, today, I’m saying goodbye to the meds that I feel are inhibiting more than helping at this point. I know my body is going to need to adjust, and it will probably be a difficult process, but I’m optimistic.

It will probably take me a few weeks to figure out a format, so let me know if there’s anything else you’d like updates on while I transition.

Author

Write A Comment

Pin It